I have been getting migraine type headaches for the last few months at least a couple a week. I don't know if they are a result of Lupus or due to the methotrexate and plaquinel that I am taking. Does anyone else out there experience this and if so what do you do for the headaches? Regular Tylenol doesn't touch the headache and I can't take Advil or Motrin because I am on warfarin due to a pulmonary embolism three years ago. Any advice would be greatly appreciated.
There's a type of headache called "lupus headache" that some people with lupus develop, with symptoms a lot like migraine. People who have Reynaud's syndrome too seem to develop it more often, but anyone with lupus can be affected. People with antiphospholipid antibodies may also be more prone to headaches. Doctors think the headache may be caused by an abnormality in the way the blood vessels dilate and constrict, but no one is 100% sure. Unlike a classic migraine, it doesn't seem to be triggered by things like foods, but it can cause the same type of pain, nausea and light sensitivity. The problem is that headache is also a very commmon side effect of methotrexate and plaquenil, so your doctor may not be able to sort out exactly what's causing the headache. Sometimes a lupus headache will not respond to pain medicines but will go away when steroids are given. So doctors sometimes use a steroid trial to see if a headache is lupus-related or something else. Normally your doctor could prescribe migraine medicines like Imitrex or Amerge, but with your history of a blood clot, they might not be appropriate for you. And since you are on blood thinners - you really need to report any new or unusual headaches to your doctor just to be safe.
I wish there was something safe to suggest in the meantime, other than cold compresses and rest, but there isn't much that wouldn't interact with the coumadin. So please let your doc know about your headaches.
I had the same problem with headaches about four months ago. I had just been on Methotrexate for the first time for a couple of weeks. And I was also taking Plaquenil. It was terribly painful behind my eyes that I couldn't move. Any you're right Tylenol didn't seem to help much but Advil did. It only lasted a week or so. Sorry to hear you can't take it. I hope you find something that helps!
I have had headaches right along for 2 years now and that was the first time I heard another person who feels the pain behind her eyes. I have the pain there also. I take tylenol #3 as this is the only meds that work. Sometimes if I can ride it through it will go away on it's own. I am sorry to hear you are going through this also
I've been suffering with terrible migraines for years, but in my case, I think that it is genetic because my mother suffers from them too.
If the migraines are persistent and severe, then it may be advisable to see a Neurologist, who may be able to help.
careful with those headaches
I thought my headaches were just Plaquenil related or autoimmune related...
Then I started having long-term (like months-long) fevers and swollen lymph nodes.
My cardiologist sent me to an oncologist, who gave me an MRI, and found that I had an abcess in my maxillary sinus. Turns out I have advanced sinus disease, and there has been long-term infection for who-knows-how-long. I have had 2 surgeries in 5 months, and am still very sick... They don't know where to even "go" from here.
My head hurts constantly, behind and between my eyes... I don't have any pain in my sinuses in my "face"... so be careful you're not masking sinus problems...
Just my 2c and experience.
I was trying to read up on different types of headaches. Clusters, tension, medication and etc. A site that was resourceful was www.headaches.org.
But my type of headache doesn't fit into any category because of the location. Each one refers to the left or right side, front or neck base of the head and temples. Mine hurts on the very top, both sides, like as if where a crown would fit. A circle about 4 inches in diameter.
If feels like it is under my skull. Pressure and extreme. Pain increases when I walk, bend over, cough. Nausea. Extremely sensitive to light, noise and smells.
My eyes balls both, not one feel like someone is pulling them out. They hurt behind the eye. It is as though I want to take them out and massge the socket.
When I lay down the pain halts. But as soon as I move about it returns.
Probably a two hemisphere migraine if there is such a thing?
Though see my rheumatologist on the 26th, I was curious. Anyone else have this?
When I was younger I ended up with a bad head injury due to a horse riding accident. I also had 5 minor concussions following that. These accidents led me to have migraines almost every day of my life. Then when I diagnosed with lupus, it wasn't long before I started getting lupus headaches.
I'm not able to take pain medicine, so here are a few suggestions that might help relieve your symptoms:
First...consider seeing a chiropractor or a D.O. My sister is a D.O. and though she can "crack" bones, she does a lot of accupressure with me, particularly at the base of my skull where I had fractured it. This helps a great deal, but you have to be seen on a regular basis to get any lasting benefit from it.
Hot/Cold compresses and showers. If you can't tolerate ice packs, try frozen peas. I find with migraines I need to take a hot shower, but the hot water only increases the pain of a lupus headache...so I freeze it out. Sometimes I mix it up and put heat on the back of my head and ice the front. Its crazy but it works.
Also soaking your hands or feet in hot water (u can add cayenne pepper if you can stand it) is suppose to help.
Coke syrup for nausea (works better than 7up or ginger ale). OTC dramamine for if you get motion sickness or vertigo (but check with your doctor first).
Get an eye mask to wear when you rest. Even if you take a fifteen minute break, it helps a great deal in relaxing your eyes.
Sometimes people will have sinus trouble with a migraine (runny eyes and nose). Try smearing a dab of Vicks Vapor Rub on your cheeks or forehead...careful not to get it too close to your eyes...and cover with a cool cloth. They do have those new Vicks Shower things that you put in the tub with you when you shower and it releases the vapors.
I tend to get really tense with a headache. I find putting some soothing music on my headset, turning off the lights, putting on a sleep mask and a cool damp cloth over my face will at the very least relieve some of the pain.
These are all the ideas I can think of right now. Though I agree with the others...it is possible your meds are causing the headaches or at least making them worst. I'd talk to your doctor about your different headaches...maybe keep a headache journal of what triggers them. :?
Oh--drink lots of water!!! This is very important!
I like to take care of my problems as natural as possible. Headaches and migrains are things I've had for so long. I get them behind eyes, between eyes, back neck, top back skull and temples. Not all at once thankfully. Migrains run in the family, sensitive to lights and smells, certain foods trigger, and tensions and sinuses. As well as over-worked eyes I wear reading glasses for.
I use peppermint oil mixed with a little pure grain alcohol. The alcohol gives a tingling sensation that helps the pepprmint oil penatrate faster. I rub it on the back of neck as close to the hair line as I can get, temples too. For nasty mig/head I rub on forehead and down side next to eyes. This dose cause mild vapors, so I tie a scarf or ripped band of t-shirt across forehead and tie at base neck. Some times the mild pressure of this alone helps. Those sinus mask and headache masf you keep in fridge help as well. They have cheaper ones in cosmetics dept., just different names.
Hope this helps you, or others.
Thank you, everyone for your suggestions.
I still have the headache coupled with nausea. I will try them all till it subsides. Right now I am numb from it. On auto pilot. When I keep focused on one thing I can control it somewhat.
When I asked the Rheumatologist he seems to think it is my sinuses. Dry from Sjogrens I guess. But I think he came to that conclusion because I said my eye sockets hurt also. Maybe it is my glasses or contact lens.
But then again I woke up with it....crazy.
Or..or..or...Plaquenil's side effect. If it is that he assured me those side effects would disappear soon. I had it in the beginning, then it subsided. Could it be back?
Hope tomorrow will bring us all a bit more wellness.